Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 297, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 25, 2012, 2:04 AM EDT for Smyth County, Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2012, 2:04 AM EDT (06:04 UTC)
- Expired
- Jul 25, 2012, 2:49 AM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 2:06 AM EDT | TSTM WND DMG | 2 Nnw Marion, VA | ONE TREE DOWN ON HOLLOW ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -486 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
683
WUUS51 KRNK 250604
SVRRNK
VAC173-250700-
/O.NEW.KRNK.SV.W.0297.120725T0604Z-120725T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 AM EDT WED JUL 25 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SMYTH COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 300 AM EDT.
* AT 202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM QUARRY TO CHILHOWIE TO BROADFORD...OR ALONG A LINE EXTENDING
FROM SALTVILLE TO CHILHOWIE TO 7 MILES NORTHWEST OF MARION...AND
MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
QUARRY...
HUNGRY MOTHER STATE PARK...
CHILHOWIE...
MARION...
ADWOLF...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IN
ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD!
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3689 8179 3692 8166 3693 8148 3674 8136
3672 8143 3671 8153 3665 8155 3666 8156
3664 8158 3664 8162 3679 8170 3687 8179
TIME...MOT...LOC 0603Z 335DEG 16KT 3685 8175 3685 8167
3689 8160
$$
RAB2 follow-up statements
498
WWUS51 KRNK 250612
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 AM EDT WED JUL 25 2012
VAC173-250700-
/O.CON.KRNK.SV.W.0297.000000T0000Z-120725T0700Z/
SMYTH VA-
212 AM EDT WED JUL 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR SMYTH COUNTY...
AT 202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM QUARRY TO CHILHOWIE TO BROADFORD...OR ALONG A LINE
EXTENDING FROM SALTVILLE TO CHILHOWIE TO 7 MILES NORTHWEST OF
MARION...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
QUARRY...
HUNGRY MOTHER STATE PARK...
CHILHOWIE...
MARION...
ADWOLF...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
THESE STORMS WILL IMPACT MOTORISTS ALONG INTERSTATE 81 BETWEEN
CHILHOWIE AND THE MOUNTAIN EMPIRE AIRPORT WITH VERY HEAVY...BLINDING
RAIN...AND VERY STRONG WIND GUSTS.
STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IN
ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!
&&
LAT...LON 3689 8179 3692 8166 3693 8148 3674 8136
3672 8143 3671 8153 3665 8155 3666 8156
3664 8158 3664 8162 3679 8170 3687 8179
TIME...MOT...LOC 0606Z 335DEG 16KT 3684 8174 3684 8166
3688 8159
$$
RAB070
WWUS51 KRNK 250649
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 AM EDT WED JUL 25 2012
VAC173-250659-
/O.CAN.KRNK.SV.W.0297.000000T0000Z-120725T0700Z/
SMYTH VA-
249 AM EDT WED JUL 25 2012
...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
MOVED SOUTH OF THE COUNTY. THEREFORE...THE WARNING HAS BEEN
CANCELLED.
LIGHT TO MODERATE RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED TO CONTINUE ACROSS MUCH OF SMYTH COUNTY FOR THE NEXT
HOUR. PONDING OF WATER ON ROADS CAN ALSO BE EXPECTED. SOME CREEKS
AND STREAMS WILL BE NEAR BANKFULL DURING THE NEXT TWO TO THREE HOURS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3689 8179 3692 8166 3693 8148 3674 8136
3672 8143 3671 8153 3665 8155 3666 8156
3664 8158 3664 8162 3679 8170 3687 8179
TIME...MOT...LOC 0649Z 335DEG 16KT 3667 8164 3667 8156
3671 8149
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:36 PM EDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 24, 8:36 PM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 836 PM EDT TUE JUL 24 2012 .SYNOPSIS... HIGH PRESSURE ALOFT WILL GRADUALLY SHIFT FROM THE CENTRAL U.S. INTO THE SOUTHEAST U.S. THROUGH THE END OF THE WEEK. NORTHWEST FLOW WILL REMAIN FIRMLY ENTRENCHED ON THE NORTH SIDE OF THE HIGH FROM THE UPPER MIDWEST INTO THE MID-ATLANTIC REGION. A SERIES OF DISTURBANCES WILL TRACK ACROSS THE REGION IN THIS NORTHWEST FLOW...IMPINGING ON A WARM TO HOT AND HUMID AIR MASS AND CONTINUE THE DAILY THREAT FOR SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AS OF 820 PM EDT TUESDAY... NOT A LOT OF CHANGE FROM THE EARLIER UPDATE TO REMOVE POPS THIS EVENING WITH ISOLATED CONVECTION ONLY NEAR THE FRONT TO THE NORTH AND ALONG THE TAIL OF THE OLD OUTFLOW ACROSS KY. GUIDANCE BRINGS ANOTHER WEAK IMPULSE DOWN FROM THE NW ALONG THE DEEPER MOISTURE TRAIN SEEN IN WATER VAPOR BUT LOOKS OVERDONE WITH QPF UNTIL PERHAPS VERY LATE WHEN ANOTHER SMALLER MCS COULD DEVELOP ACROSS THE FAR WEST. THEREFORE RUNNING WITH CHANCE POPS I-77 CORRIDOR LATE WHILE ALSO KEEPING IN SOME LOW POPS OVER THE FAR NORTH TOWARD MIDNIGHT AS RESIDUAL SHRA FROM TSRA SEGMENT TO THE NORTH MAY SPILL FAR ENOUGH SOUTH BEFORE FADING. OTRW INSTABILITY LACKING IN WAKE OF THE EARLIER COMPLEX SO NOT MUCH TO WORK WITH EARLY ON UNDER A PERSISTENT MID AND HIGH CLOUD DEBRIS CANOPY THAT LOOKS TO PERSIST AS WELL INTO THE OVERNIGHT. THIS COMBO WITH LIGHT BREEZES SHOULD ACT TO LIMIT FOG TO MAINLY THE VALLEYS AND WEST WHERE HEAVIER RAINFALL OCCURRED SO INCLUDING SOME PATCHY COVERAGE. TEMPS ALSO A BIT COOLER BEHIND THE EARLIER SHRA AND SHOULD FEEL MORE COMFORTABLE OVERNIGHT GIVEN LOWER DEWPOINTS AND A LIGHT BREEZE. SINCE CLOSER TO FCST LOWS IN SPOTS ATTM...LOWERED LOWS A GOOD CAT OR TWO IN THE WEST AND DROPPED SOME EASTERN SPOTS BELOW 70. AS OF 553 PM EDT TUESDAY... WITH CONVECTION ACROSS THE NE FADING AND LITTLE NEW DEVELOPMENT OVER THE SOUTH BEHIND THE OUTFLOW IN NC...WENT AHEAD AND DROPPED THE REMAINED OF THE SVR WATCH. WILL STILL CONTINUE TO SEE SPORADIC SHRA AND PERHAPS AN ISOLATED TSRA SE...OTRW CUTTING POPS EVEN FURTHER AS COULD BE DRY ACROSS MUCH OF THE CWA SHORTLY. NO OTHER ADDED CHANGES FOR NOW. AS OF 515 PM EDT TUESDAY... SENT A QUICK UPDATE TO DROP THE GOING SVR WATCH 510 FOR AREAS WEST OF THE BLUE RIDGE AS WELL AS THE FLASH FLOOD WATCH IN THE FAR WESTERN CTYS GIVEN THE PASSAGE OF THE DEEPER CONVECTION TO THE SOUTH. LATEST SPC CAPE ANALYSIS SUGGESTS THAT SHOULD BE ABLE TO DROP THE REST OF THE SVR WATCH SHORTLY GIVEN LACK OF INSTABILITY AND THE LOW LEVEL FLOW TURNING NW. HOWEVER LEFT UP FOR NOW IN THE EAST GIVEN CELLS TO THE NE AND POTENTIAL FOR A FEW STORMS TO DEVELOP OVER SOUTHSIDE VA. WILL NEED TO WATCH THE NW FOR FOR ADDED TSRA DEVELOPMENT THIS EVENING BUT APPEARS THE REMOVAL OF THE INSTABILITY VIA THE INITIAL OUTFLOW NOW IN EASTERN NC AND LINGERING MID DECK SHOULD CURTAIL MUCH HEATING BETWEEN NOW AND SUNSET. ALSO LOWERED POPS AND QPF THIS EVENING. PREVIOUS DISCUSSION AS OF 405 PM EDT TUESDAY... CLEAR SOUTHEAST WEST VIRGINIA FROM SEVERE THUNDERSTORM WATCH 510 IN RAIN COOLED AREA. IF CONVECTION CONTINUES TO WEAKEN...MAY NEED TO CANCEL FLASH FLOOD WATCH. WILL HAVE TO WATCH FOR TRAINING OF THUNDERSTORMS. ALSO MAY NEED TO TRIM BACK LATE EVENING POPS INTO TONIGHT. AS OF 320 PM EDT TUESDAY... SEVERE THUNDERSTORM WATCH 510 REMAINS IN EFFECT UNTIL 8 PM FOR ENTIRE CWA. FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM FOR WESTERN PORTIONS OF THE MOUNTAINS. CLUSTER OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS OUR REGION THIS EVENING INTO TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS...HAIL AND HEAVY DOWNPOURS. THE TRAINING OF THUNDERSTORMS WITH HEAVY RAINS MAY RESULT IN FLASH FLOODING. HPC HAS PLACED WESTERN AREAS IN EXCESSIVE RAINFALL WITH RAINFALL EXCEEDING FF GUIDANCE. WRF-ARW-RNK AND WRF-NMM-SPC SUPPORT NUMEROUS SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST ACROSS OUR REGION THIS EVENING INTO TONIGHT. OVERNIGHT AND INTO EARLY WEDNESDAY...MODELS IN GOOD AGREEMENT AGAIN THAT LEFTOVER CONVECTION WILL EVOLVE INTO A WARM ADVECTION CONVECTIVE REGIME...WITH SHRA/TSRA ACTIVITY SPREADING BACK TO THE NE TOWARD THE NEW RIVER VALLEY/BCB/ROA TOWARD MORNING. LOW TEMPERATURES OVERNIGHT WILL RANGE FROM THE MID 60S IN THE MOUNTAINS TO THE LOWER 70S IN THE SOUTHEAST. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... AS OF 320 PM EDT TUESDAY... MODELS ADVERTISING A POTENTIAL CLUSTER OF STORMS MOVING ACROSS THE SWRN TIER OF THE CWA IN THE MORNING...AND CONSENSUS WILL LEAD TO HIGHER POPS IN THIS AREA...WHILE ALLOWING SOME CHANCE OF STORMS FURTHER EAST PER THE 12Z CMC SOLUTION. MODELS BACK THE UPPER FLOW DURING THE DAY WEDNESDAY BUT KEEP THE MAIN THREAT STAYING IN THE WRN CWA ALL DAY RUNNING FROM THE OHIO VALLEY SOUTHEAST INTO THE NC MTNS. THE FRONT SHOULD BE LIFTING BACK NORTH ACROSS THE CWA BY AFTERNOON AND WILL BE ACROSS THE MID ATLANTIC WED NIGHT-THU LEADING TO MORE OF DRY/HOT WEATHER WITH ONLY ISOLATED THREAT OF STORMS. FLOW BACKS TO THE SW IN THE LOW LVLS IN THE PIEDMONT WITH MORE WESTERLY ABOVE 8H...SO WILL STILL SEE POTENTIAL FOR TRIPLE DIGIT HEAT THU AFTERNOON...AND WILL SEE HEAT ADVISORY POSSIBILITIES. RECORD HIGHS THIS DAY AT ROA IS 101F FROM 1930 AND AT DAN IS 99F FROM 1987. GOING TO SEE NEXT SHORTWAVE PUSHING FROM THE MIDWEST INTO THE OHIO VALLEY AND MID ATLANTIC FRIDAY WITH FRONT ARRIVING OVER THE CENTRAL APPALACHIANS WEST INTO KY. WILL GO INCREASING POPS ACROSS THE AREA FRI AFTN...WITH COOLER TEMPS...ALBEIT STILL HOT IN THE PIEDMONT WITH MID TO UPPER 90S. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 1110 AM EDT TUESDAY... AMPLIFIED HIGH LATITUDE PATTERN REMAINS THIS PERIOD WITH OUR AREA SEEING A TROUGH DIGGING ACROSS THE MID ATLANTIC PUSHING A FRONT THROUGH INTO THE CAROLINAS BY SAT NIGHT. THE QUESTION REMAINS WHETHER THIS FRONT WILL MAKE IT THIS FAR SOUTH GIVEN THE SUMMER PATTERN. MODELS SHOW ENOUGH AGREEMENT THAT LEAST THE NRN HALF OF THE FORECAST AREA WILL SEE LOWER DEWPOINTS/HUMIDITY ARRIVING THE 2ND HALF OF THE WEEKEND...BUT HEIGHTS START BUILDING AGAIN BY NEXT WEEK. WILL KEEP THE TEMPS WARM BUT SEASONAL AFTER FRONTAL PASSAGE SAT NIGHT. THE COLD FRONT SHOULD HAVE ENOUGH FORCING FOR SCATTERED CONVECTION BUT THE FLOW SHOWS POTENTIAL FOR LEE SIDE DRYING. THE OVERALL FORECAST WILL KEEP POPS AT A MINIMUM SUN-MON WITH ISOLATED MTN CONVECTION THEN ANOTHER SHORTWAVE LOOKS TO MOVE INTO THE AREA BY TUESDAY BUT WILL STILL KEEP POPS IN THE SLIGHT CHANCE AREA. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... AS OF 645 PM EDT TUESDAY... SHOWERS HAVE ALL BUT FADED ACROSS THE REGION WITH MAIN OUTFLOW NOW WELL TO THE SE...LEAVING MOST AREAS VFR UNDER RESIDUAL MID/HIGH CLOUDS. EXPECT THIS LULL TO PREVAIL INTO THIS EVENING WITH POTENTIAL FOR MORE CONVECTION TO POSSIBLY DIVE IN FROM THE NORTH OR NW OVERNIGHT. LATEST GUIDANCE SUGGESTING COULD BE A FEW MORE SHRA/TSRA OVERNIGHT INTO EARLY WED MAINLY FAR NW BUT MODEL TIMING REMAINS OFF SO LOW CONFIDENCE. MAY INCLUDE AN OVERNIGHT VCSH AT KBLF/KLWB BUT LEAVING OUT ELSW...WITH ONLY PATCHY MVFR/IFR FOG GIVEN CONTINUED LIGHT MIXING OUTSIDE THE VALLEYS. WARM ADVECTION PATTERN CONTINUES LATE TONIGHT INTO WEDNESDAY WITH WEAK FRONT ACROSS THE FAR WEST. LOOKS LIKE MORE WEAK IMPULSES DIVING DOWN TO THE SOUTH/SE COULD AGAIN PRODUCE CLUSTERS OF TSRA MAINLY KBCB-KBLF AND POINTS TO THE SW WEDNESDAY AFTERNOON. THUS WILL INCLUDE A VCTS MENTION IN THESE LOCATIONS FROM MIDDAY WEDNESDAY INTO LATE IN THE DAY. OTRW WILL RUN WITH OVERALL VFR ON WEDNESDAY WITH WEST WINDS LIGHTER THAN TUESDAY BUT STILL 10-15 KTS. UPPER RIDGE BUILDING IN MAY TEND TO HOLD TSRA TO THE NORTH ON THURSDAY BEFORE ANOTHER WEAK COLD FRONT DRIFTS IN FROM THE NORTH LATER FRIDAY INTO SATURDAY. THIS BOUNDARY WILL AGAIN BRING BETTER CHANCES FOR SHRA/TSRA AND PERIODIC SUB-VFR CONDITIONS BY WEEKS END. HIGH PRESSURE BEHIND THE FRONT MAY BRING ENOUGH DRYING TO RETURN ALL AREAS TO VFR WITHOUT CONVECTION BY SUNDAY. OTHERWISE EXPECTING VFR CONDITIONS OUTSIDE OF LATE NIGHT FOG WEDNESDAY NIGHT THROUGH SATURDAY NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RAB NEAR TERM...JH/KK SHORT TERM...WP LONG TERM...WP AVIATION...JH/KK/RAB
Hazardous weather outlook, Jul 24, 11:57 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1157 PM EDT TUE JUL 24 2012 NCZ003-004-019-020-VAZ011-013-014-016>020-022>024-032-260400- SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- 1157 PM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009-010-012-015-WVZ042>045-260400- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- SUMMERS-MONROE-GREENBRIER- 1157 PM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ033>035-043>047-058-059-260400- ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1157 PM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY AND FRIDAY. HEAT INDICES THURSDAY AFTERNOON ARE EXPECTED TO REACH 100 TO 105 ACROSS THIS REGION...WITH AREAS FROM MARTINSVILLE TO APPOMATTOX POTENTIALLY SEEING HEAT INDICES OF 105 TO 109. A HEAT ADVISORY MAY BE NEEDED FOR THIS AREA LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 25, 1:16 AM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 AM EDT WED JUL 25 2012
VAZ007-009-250615-
SMYTH VA-TAZEWELL VA-
116 AM EDT WED JUL 25 2012
...STRONG THUNDERSTORMS TO AFFECT SMYTH AND WESTERN TAZEWELL
COUNTIES...
AT 111 AM EDT...AN AREA OF STRONG THUNDERSTORM WAS MOVING INTO
NORTHWESTERN TAZEWELL COUNTY...JUST NORTH OF RICHLANDS. THE ACTIVITY
WAS MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND FREQUENT CLOUD-TO-GROUND LIGHTNING...ALONG
WITH VERY HEAVY RAIN CAN BE EXPECTED WITH THIS ACTIVITY. DO NOT STAY
IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CLIFFIELD...AND CLAYPOOL HILL AROUND 120
AM...ALLISON GAP AROUND 140 AM...ASBERRYS...AND SALTVILLE AROUND 145
AM...BROADFORD...AND QUARRY AROUND 150 AM...HUNGRY MOTHER STATE
PARK...AND CHILHOWIE AROUND 205 AM AND NEBO AROUND 210 AM. PORTIONS
OF I-81 WILL BE IMPACTED WITH HEAVY RAIN BY 130 AM EDT.
LAT...LON 3724 8172 3703 8145 3690 8133 3689 8133
3675 8169 3679 8170 3685 8176 3696 8181
3696 8179 3705 8183 3709 8188 3713 8189
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 1:16 AM EDT | Special Weather Statement | RNK | Smyth | 59 min |
| Jul 25, 2:38 AM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 3 hr |
| Jul 25, 2:43 AM EDT | Special Weather Statement | RNK | Grayson | 47 min |
| Jul 25, 5:41 PM EDT | Special Weather Statement | RNK | Smyth | 19 min |
| Jul 25, 6:13 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.